Ohio, 2007

Flood in Ohio, December 13, 2007

December 13, 2007 · NWS RLX · 1 event in 1 county or zone

5 to 2 inches fell over portions of Meigs County during a 24 hour period from the 13th into the 14th. The ground was already wet from previous rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 1.5 to 2 inches fell over portions of Meigs County during a 24 hour period from the 13th into the 14th. The ground was already wet from previous rains. Minor small stream overflow occurred late on the 13th. The Shade River near Chester crested around 17.5 feet during the late afternoon and evening. Bankfull is around 17 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 13, 1:16 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Dec 13, 1:16 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
116 PM EST THU DEC 13 2007

.SYNOPSIS...
A LOW PRESSURE CENTER AND ITS ASSOCIATED COLD FRONT WILL EXIT THE
NORTHEAST SECTIONS THIS AFTERNOON. HIGH PRESSURE AND A DRIER FRIDAY.
A STRENGTHENING LOW MOVES ACROSS LATE SATURDAY...WITH MUCH COLDER
CONDITIONS BY SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SENT A QUICK UPDATE FOR TEMPERATURE ADJUSTMENT BASED ON LATEST SFC
OBS TREND. RAINFALL SHIELD WERE AFFECTING THE TEMPS...KEEPING THEM
STEADY WHILE WARMING UP WHERE THERE IS NO RAIN THIS MORNING. THE
RAINFALL WILL REACH THE EASTERN SECTIONS BY LATE MORNING. WENT WITH
THE LAMP NUMBERS THRU TONIGHT AS IT INCORPORATES LATEST SFC OBS.

CONTINUED WITH FLOOD WATCH ALONG THE OH RIVER. WE ARE TREATING
INDIVIDUAL OTHER WATER PROBLEMS ACROSS THE NORTH CENTRAL AND
NORTHEAST WITH FLASH FLOOD WARNINGS AND ADVISORIES.

PREVIOUS DISCUSSION BELOW...

MODELS IN GOOD AGREEMENT SHOWING THE MAIN SURFACE LOW RIDING UP
FAIRLY QUICKLY ALONG OR JUST EAST OF THE OHIO RIVER THIS
MORNING...AND INTO SOUTHERN PENNSYLVANIA THIS AFTERNOON BEFORE
REDEVELOPING EAST OF THE MOUNTAINS. THIS TRACK PULLS THE FRONT
NORTHWARD AS A WARM FRONT ACROSS WEST VIRGINIA...REACHING NORTHERN
WEST VIRGINIA BY 15Z. BEHIND THE LOW...THE FRONT BECOMES A COLD
FRONT...AND WILL RAPIDLY MOVE EAST ACROSS THE AREA LATER THIS
MORNING AND EARLY AFTERNOON. THERE WILL BE AN AREA OF LIGHT TO
MODERATE RAIN AS THE WARM FRONT SPREADS NORTHWARD THIS MORNING...BUT
THE HEAVIEST RAIN WILL BE ALONG AND WEST OF THE LOW TRACK. DESPITE
THE SYSTEM BEING A QUICK MOVER...THINGS ARE IN PLACE FOR A SLUG OF
HEAVY RAIN THAT MAY PRODUCE FLOODING PROBLEMS. ABNORMALLY HIGH PWS
ON A STRONG LOW LEVEL SOUTHWESTERLY 850MB JET...COMBINED WITH VERY
GOOD ISENTROPIC LIFT AIDED BY FAVORABLE UPPER JET DYNAMICS...WILL
BRING THE SLUG OF HEAVY RAIN. LATEST MODEL GUIDANCE CONTINUES TO
TARGET THE WESTERN THIRD OF OUR CWA...THUS THE CURRENT FLOOD WATCH
STANDS AS IS. HOWEVER...WE WILL CONTINUE TO MONITOR THE NORTHEAST
PORTION OF OUR CWA FOR ANY POTENTIAL SHIFT IN THE EXPECTED HEAVY
RAIN BAND. GOING ABOVE TEMP GUIDANCE IN THE EAST...GIVEN THE WARM
SURGE AND MUCH OF THE RAIN HOLDING OFF TIL AFTERNOON. TEMPS EXPECTED
TO REMAIN ABOVE FREEZING WEST OF THE LOW OVER SOUTHEAST OHIO
TODAY...WITH ALL RAIN. THINGS IMPROVE BY LATE AFTERNOON AS THE
SYSTEM SHIFTS EAST OF THE MOUNTAINS. PRECIP ENDS IN THE LOWLANDS
WELL BEFORE THE COLD AIR ALOFT ARRIVES. DOES NOT EVEN LOOK LIKE A
GOOD UPSLOPE EVENT BEHIND THE FRONT...AS FLOW IS WESTERLY BEHIND THE
FRONT. EXPECT PRECIP TO END IN THE LOWLANDS BY EVENING...WITH RAIN
SHOWERS CHANGING TO ONLY SCATTERED SNOW SHOWERS IN THE NORTHERN
MOUNTAINS WITH LITTLE ACCUMULATION BEFORE THE SNOW ENDS BEFORE DAWN.
CLEARING WILL MOVE INTO THE WEST LATER TONIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
FOR FRIDAY...THERE MAY BE SOME FROSTY FOG OR LOW CLOUDS
CONSIDERING THE DAMP GROUND.  ALSO CLOUDS COULD EVEN REGENERATE WITH
THE MID MORNING MIXING...BEFORE THINNING/EVAPORATING IN THE
AFTERNOON.  SO STILL THINK IT WILL BE A DESCENT DRY DAY WITH SOME
SUNSHINE.  GOOD TRAVEL DAY.

PEACEFUL WEATHER CONTINUES FOR FRIDAY EVENING BEFORE THICKENING
CLOUDS OVERNIGHT.

NO BIG CHANGES FOR OUR WEEKEND EVENT.  THOUGH THE 00Z NAM WAS MUCH
COLDER AND WEAKER...KEEPING THE SURFACE REFLECTION TO OUR SOUTH.
THINKING THAT IS THE OUTLIER. SO WE KEPT WITH PREVIOUS FORECASTS AND
MORE ALONG THE LINES OF THE 00Z GFS WITH THE LOW LEVEL CIRCULATION
COMING NE...W OF THE APPALACHIANS INTO THE MID OHIO VALLEY SATURDAY
AFTERNOON AND EVENING. WINTRY MIX AT ONSET...AND MAY LINGER LONGER
IN SE UPSLOPE AREA PLUS IN PORTIONS OF SOUTHEAST OHIO.  THEN MAINLY
RAIN IN THE WARM WEDGE IN THE WESTERN LOWLANDS.

SO A FLOOD THREAT STILL EXISTS WITH SATURDAYS EVENT...AND WILL REMAIN
IN OUR HAZARDOUS WEATHER OUTLOOK.

TRIED TO KEEP TEMPERATURES FROM FALLING QUICKLY WITH NIGHTFALL
SATURDAY
EVENING...SINCE THE SURFACE LOW STILL NOT PASS OUR LONGITUDE.  SO
DELAYED THE TRANSITION BACK TO ALL SNOW UNTIL LATE SATURDAY NIGHT.

WIND BLOW SNOW SHOWERS STILL A GOOD BET SUNDAY. I ACTUALLY INCREASED
POPS A BIT...CONSIDERING WE FINALLY GET SOME MINUS 10C 850 MB AIR
HERE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
GFS HAS COME MORE INTO LINE WITH THE ECMWF WITH THE MOVEMENT OF A
LOW PRESSURE SYSTEM INTO THE OHIO VALLEY ON SATURDAY NIGHT.  THE AS
THE LOW MOVES PAST AND INTENSIFIES...THE COLD AIR WILL SPILL BACK
INTO THE REGION WITH UPSLOPE SNOW SHOWERS DEVELOPING BY SUNDAY
MORNING AND LINGERING INTO SUNDAY NIGHT IN THE NORTHERN MOUNTAINS.
THE 12Z ECMWF IS A LITTLE SLOWER WITH THE OVERALL PATTERN EVOLUTION
THAN ITS 00Z RUN...BUT THE OVERALL PATTERN REMAINS THE SAME SO AT
THIS STAGE MAY NEED TO LOOK AT SOME TIMING ADJUSTMENTS VERSUS A
WHOLE SALE PATTERN CHANGE.  BUT WHAT THIS NEW PATTERN MEANS IS THAT
IT WILL BE MAINLY A RAIN EVENT EARLY SATURDAY NIGHT WITH A CHANGE
OVER TO SNOW FROM MID NIGHT TOWARD MORNING AS THE COLD AIR RUSHES
BACK INTO THE REGION.

ON MONDAY THE NORTHWEST FLOW WILL BEGIN TO TAPER OFF SO ONLY A FEW
SCATTERED MOUNTAIN SNOW SHOWERS ARE EXPECTED TO BE LINGERING.  HIGH
PRESSURE WILL THEN MOVE INTO THE REGION AND SHOULD HANG AROUND
THROUGH WEDNESDAY.  MODELS HAVE BEEN INDICATING THAT A WEAK
SHORTWAVE COULD DROP SE THROUGH THE GREAT LAKES LATE ON MONDAY...AND
WITH A TRACK SIMILAR TO A WEAK CLIPPER COULD PRODUCE A LITTLE LIGHT
SNOW...BUT THE MODELS HAVE NOT BEEN CONSISTENT ON THE TRACK OR
STRENGTH OF THIS WAVE SO FOR NOW HAVE KEPT THE FORECAST
DRY...ESPECIALLY SINCE ANY PCPN WITH THE WAVE WOULD BE LIGHT AND THE
CURRENT UNCERTAINTY.

COME WEDNESDAY...COULD BEGIN TO SEE ANOTHER SYSTEM BEGIN TO DEVELOP
AS THE SPLIT FLOW PATTERN CONTINUES EAST OF THE MISSISSIPPI.  BUT
FOR NOW WITH THE SYSTEM PROBABLY NOT LIKELY TO ARRIVE UNTIL CLOSER
TO THURSDAY HAVE LEFT THE END OF THE FORECAST DRY.

FOR TEMPERATURES...THE 12Z MEX WAS CLOSE TO THE 00Z MEX SO HAVE
GENERALLY FOLLOWED ALONG WITH THOSE NUMBERS WITH SOME LOCAL EFFECTS
TWEAKS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THE BROAD BAND OF RAINFALL CONTINUES TO PRODUCE LOW CEILINGS AND
POOR VISIBILITIES ACROSS SITES EAST OF THE OH RIVER THIS AFTERNOON.
CEILINGS AND VISIBILITIES ARE FLUCTUATION BETWEEN LIFR...IFR AND
MVFR AS SOME BREAKS IN THE RAIN PATTERN MOVE THROUGH.

EXPECT THIS CONDITIONS TO CONTINUE ACROSS CKB...EKN...AND BKW THRU
AT LEAST 22Z. HOWEVER...LOW CEILINGS IN THE 200-500 FT RANGE WILL
CONTINUE BEHIND THE RAIN AREA THRU TONIGHT. VISIBILITIES WEST OF THE
RAIN AREA WILL FLUCTUATE FROM MVFR TO IFR AROUND 3 MILES TONIGHT.

DO NOT EXPECT CLEARING TO OCCUR BEFORE THE PRE DAWN HOURS.
THEREFORE...TRICKY VISIBILITY FORECAST IS ON THE TABLE...WITH IFR
VIS POSSIBLE ESPECIALLY OVER AREAS THAT RECEIVED RAIN AND THOSE
AREAS NEAR RIVER BASINS DUE TO FOG FORMATION. DENSER FOG WILL OCCUR
DURING THE PREDAWN HOURS AS SOME CLEARING COULD OCCUR FROM WEST TO
EAST MAINLY ACROSS THE SOUTH AND CENTRAL PORTION. MVFR CONDITIONS
EXPECTED AFTER 14-15Z FRIDAY.

AVIATION OUTLOOK /BEYOND 18Z FRIDAY/
ANOTHER LIFR/IFR EPISODE WITH STRONG STORM SYSTEM WITH SIGNIFICANT
REGIONAL AVIATION IMPACTS POSSIBLE SATURDAY INTO SUNDAY.

&&

.HYDROLOGY...
RAIN THIS MORNING THRU EARLY AFTERNOON IS EXPECTED TO PRODUCE WATER
PROBLEMS MAINLY ACROSS WESTERN WEST VIRGINIA...SOUTHEAST OHIO AND
NORTHEAST KENTUCKY. THUS...FLOOD WATCH CONTINUES THIS AREA TIL 4 PM
THIS AFTERNOON. STILL KEEPING THE WATCH AREA OUT OF THE NORTHEAST
QUADRANT OF THE CWA FOR NOW...AS THE HEAVIEST PRECIP SHOULD FOCUS
ACROSS WESTERN SECTIONS. HOWEVER...WE WILL MONITOR THIS NORTHEAST
AREA CLOSELY FOR ANY SHIFT IN THE HEAVY RAINS.

ANOTHER LOW PRESSURE SYSTEM COULD POSE ANOTHER FLOOD THREAT
THROUGH THE WEEKEND.

MAY NEED AN FFA FOR THE LATER SYSTEM THIS WEEKEND.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR WVZ005>011-014-017.
OH...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR OHZ066-067-075-076-
     083>087.
KY...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...KTB/JMV
NEAR TERM...ARJ
SHORT TERM...KTB
LONG TERM...ESS
AVIATION...ARJ
HYDROLOGY...
Hazardous weather outlook, Dec 13, 3:20 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EST THU DEC 13 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-141000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
320 PM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE RAINFALL AND THE POTENTIAL FOR FLOODING WILL OCCUR SATURDAY
AND SUNDAY WITH YET ANOTHER SYSTEM MOVING THROUGH. THE
PRECIPITATION COULD BEGIN AS A WINTRY MIX...INCLUDING FREEZING
RAIN...BEFORE CHANGING TO RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

In the hours before

Local storm report, Dec 13, 1:42 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
142 PM EST THU DEC 13 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0137 PM     FLOOD            PARKERSBURG             39.28N 81.52W
12/13/2007                   WOOD               WV   PUBLIC

            WATER OVER CORE RD.

&&

NNNN
Local storm report, Dec 13, 2:11 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
211 PM EST THU DEC 13 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLOOD            HARRISVILLE             39.16N 81.03W
12/13/2007                   RITCHIE            WV   PUBLIC

            STREAMS IN BUILDINGS.
            EVENT TIME UNKNOWN
            SOMETIME BEFORE 105 PM 12/13/2007

&&

NNNN
Local storm report, Dec 13, 2:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
220 PM EST THU DEC 13 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLOOD
12/13/2007                   DODDRIDGE               WV   DOH

            WV STATE RT 18 AND 23 CLOSED IN SPOTS DUE TO FLOODING
            FROM NEARBY CREEKS EXCEEDING THEIR BANKS

&&

NNNN
Local storm report, Dec 13, 2:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
220 PM EST THU DEC 13 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLOOD            WEST UNION         39.30N 80.78W
12/13/2007                   DODDRIDGE      WV  DEPT OF HIGHWAYS

            WV STATE RT 18 AND 23 CLOSED IN SPOTS DUE TO FLOODING
            FROM NEARBY CREEKS EXCEEDING THEIR BANKS

&&

NNNN
Local storm report, Dec 13, 2:39 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
239 PM EST THU DEC 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLOOD            WEST UNION              39.30N 80.78W
12/13/2007                   DODDRIDGE          WV   DEPT OF HIGHWAYS

            WV STATE RT 18 AND 23 CLOSED IN SPOTS IN COUNTY DUE TO
            FLOODING FROM NEARBY CREEKS EXCEEDING THEIR BANKS

&&

NWW
Local storm report, Dec 13, 2:42 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
242 PM EST THU DEC 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLOOD            GRAFTON                 39.34N 80.02W
12/13/2007                   TAYLOR             WV   DEPT OF HIGHWAYS

            NUMEROUS ROADS CLOSED AROUND COUNTY DUE TO NEARBY CREEKS
            EXCEEDING THEIR BANKS.

&&

NWW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Meigs

When
December 13, 4:00 PM EST to 10:00 PM EST
Where
Meigs County, 0.75 mi NW of Reedsville to 0.54 mi WNW of Long Bottom Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
39.128, -81.760

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63260.